FDA Issues Warning for Children, Pregnant Women With Extended Exposure to Anesthetics

Extended exposure to anesthetics or sedatives may have negative effects on learning and behavior in children.
Extended exposure to anesthetics or sedatives may have negative effects on learning and behavior in children.

Repeated or long-term exposure to general anesthetics and sedatives in children younger than 3 years or women in their third trimester of pregnancy may affect neurodevelopment, the US Food and Drug Administration (FDA) warned in a recent safety announcement.1

While research suggests that single, short exposures to anesthetics or sedatives don't have a negative impact on behavior and learning, animal studies and some human studies suggest that exposure to anesthetics or sedatives for longer than 3 hours causes significant neuronal loss. 

As a result, the US FDA will now require that warning labels be added to general anesthetics and sedatives in order to better inform patients and health care professionals of the potential risks. The agency is advising health care professionals to balance the potential risks and benefits of exposure in this population, especially for procedures longer than 3 hours or a series of procedures, and to communicate those risks and benefits to patients and caregivers.

“We recognize that in many cases these exposures may be medically necessary, and these new data regarding the potential harms must be carefully weighed against the risk of not performing a specific medical procedure,” Janet Woodcock, director of the FDA's Center for Drug Evaluation and Research, said in statement.2 “We hope that this information helps enable the most informed medical decisions possible about the use of anesthesia in young children and pregnant women. We will continue to work collaboratively to leverage our collective resources to address this important issue, and we will update the public with additional information as it becomes available.”

Drugs affected by this label change include desflurane, halothane, ketamine, midazolam injection and syrup, and others. For a full list of the affected drugs, go here.

References

  1. FDA Drug Safety Communication: FDA review results in new warnings about using general anesthetics and sedation drugs in young children and pregnant women. US FDA website. http://www.fda.gov/Drugs/DrugSafety/ucm532356.htm. Updated December 14, 2016. Accessed December 16, 2016.
  2. FDA Statement from Dr. Janet Woodcock, director of FDA's Center for Drug Evaluation and Research, on new safety information on anesthesia use in young children and pregnant women [press release]. US FDA newsroom; December 14, 2016. 
Loading links....
You must be a registered member of Neurology Advisor to post a comment.

Sign Up for Free e-newsletters